Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 151, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2009, 3:35 AM CDT for Bottineau County, McHenry County, Renville County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 3:35 AM CDT (08:35 UTC)
- Expired
- Aug 14, 2009, 4:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Bottineau County, ND, McHenry County, ND, Renville County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 3304 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 140835
SVRBIS
NDC009-049-075-140930-
/O.NEW.KBIS.SV.W.0151.090814T0835Z-090814T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
335 AM CDT FRI AUG 14 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
EASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 430 AM CDT
* AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GRANO TO 8 MILES SOUTH OF
RUSSELL...OR ALONG A LINE EXTENDING FROM 30 MILES NORTH OF MINOT TO
28 MILES NORTHEAST OF MINOT...AND MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOHALL AROUND 345 AM CDT.
LORAINE...RUSSELL AND MAXBASS AROUND 350 AM CDT.
NEWBURG AROUND 355 AM CDT.
WESTHOPE AROUND 420 AM CDT.
SOURIS...ROTH AND CARBURY AROUND 425 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
ECKMAN...KRAMER AND LANDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
RURAL ROADS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4899 10028 4848 10090 4857 10167 4901 10160
4901 10044
TIME...MOT...LOC 0835Z 225DEG 31KT 4865 10149 4857 10093
$$
PJA2 follow-up statements
000
WWUS53 KBIS 140857
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT FRI AUG 14 2009
NDC009-049-075-140930-
/O.CON.KBIS.SV.W.0151.000000T0000Z-090814T0930Z/
MCHENRY ND-RENVILLE ND-BOTTINEAU ND-
357 AM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BOTTINEAU...EASTERN RENVILLE AND NORTHWESTERN MCHENRY COUNTIES...
AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MOHALL TO KRAMER...MOVING
NORTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LORAINE AROUND 405 AM CDT.
WESTHOPE AROUND 420 AM CDT.
ROTH AROUND 425 AM CDT.
SOURIS AND CARBURY AROUND 430 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE LANDA
AND ANTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
RURAL ROADS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4899 10028 4848 10090 4851 10116 4857 10167
4901 10160 4901 10044
TIME...MOT...LOC 0858Z 213DEG 27KT 4881 10157 4870 10075
$$
PJA000
WWUS53 KBIS 140917
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT FRI AUG 14 2009
NDC049-140927-
/O.CAN.KBIS.SV.W.0151.000000T0000Z-090814T0930Z/
MCHENRY ND-
417 AM CDT FRI AUG 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCHENRY COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4899 10028 4863 10072 4874 10151 4901 10160
4901 10044
TIME...MOT...LOC 0917Z 213DEG 27KT 4897 10146 4882 10063
$$
NDC009-075-140930-
/O.CON.KBIS.SV.W.0151.000000T0000Z-090814T0930Z/
RENVILLE ND-BOTTINEAU ND-
417 AM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BOTTINEAU AND NORTHERN RENVILLE COUNTIES...
AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF ANTLER TO 6 MILES
SOUTHWEST OF CARBURY...MOVING NORTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SOURIS...ROTH AND CARBURY AROUND 425 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
RURAL ROADS...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4899 10028 4863 10072 4874 10151 4901 10160
4901 10044
TIME...MOT...LOC 0917Z 213DEG 27KT 4897 10146 4882 10063
$$
PJAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:12 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 9:12 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 912 PM CDT THU AUG 13 2009 .UPDATE...WV IMAGERY SHOWS PRONOUNCED SHORTWAVE MOVING THROUGH WESTERN MONTANA SUPPORTING CONVECTION. 00Z BIS SOUNDING SHOWS STRONG CAP IN PLACE WITH H7 TEMP AROUND 13C AND 142 J/KG OF CIN KEEPING 2091 J/KG OF CAPE OUT OF REACH. CONVECTION UNDERWAY WELL WEST AND SOUTH OF CWA. NORTHWEST PART OF STATE REMAINS IN SLIGHT RISK OF SEVERE STORMS PER SPC...CONDITIONAL ON ONGOING CONVECTION UPSTREAM REACHING ND FOR MAINLY A WIND THREAT. MODELS HAVE STRUGGLED WITH DETAILS OVER OUR CWA WITH 18Z NAM GENERATING CONVECTIVE PRECIP BASED ON OVERLY MOIST LOW LEVELS. INCOMING 00Z NAM CONTINUES TO SHOW CONVECTION MAKING IT INTO NW ND AFTER 06Z...ALTHOUGH LOOKING A LITTLE WEAKER THAN COMPLEX THAT THE 18Z NAM BROUGHT THROUGH. BOTTOM LINE IS THAT FORECAST HAS BEEN LEFT ALONE WITH CHANCE POPS LOCATED OVER NORTHERN ZONES WHERE COMBINATION OF ELEVATED INSTABILITY AND APPROACHING SHORTWAVE WILL BETTER SUPPORT CONVECTIVE THREAT. SAVADEL && .PREV DISCUSSION... /ISSUED 244 PM CDT THU AUG 13 2009/ SYNOPSIS...FLOW IS AMPLIFYING ACROSS THE NORTHERN TIER THANKS TO A STRONG JET STREAK DIVING SOUTHWARD INTO THE BASE OF A NORTHWESTERN TROUGH AND AN INTENSIFYING SHORTWAVE IN THE WASHINGTON/OREGON/IDAHO TRISTATE. A SERIES OF SHORTWAVES EJECTING INTO THE NORTHERN PLAINS WILL RESULT IN AN ACTIVE PRECIPITATION PATTERN. SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHORTWAVES EMBEDDED IN MAIN BELT OF WESTERLIES ACROSS THE NORTHERN TIER WILL ACT TO ENHANCE THE THERMAL GRADIENT PRESENT ACROSS NORTH DAKOTA WHILE PRESENTING THE PROBLEM OF DECIDING WHEN AND WHERE PRECIPITATION WILL FALL. IT SEEMS THAT TODAY WILL BE SIMILAR TO YESTERDAY WITH A FEW AFTERNOON THUNDERSTORMS POSSIBLE ALONG THE FRONTAL BOUNDARY FOLLOWED BY ADVECTION OF LOWER HEIGHTS ALOFT AND MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS LATE EVENING THROUGH FRIDAY MORNING. THE MAIN DIFFERENCE EVIDENT IS FRONTAL POSITION...WHICH HAS SHIFTED ABOUT 100 MILES SOUTHEASTWARD IN THE PAST 12 HOURS. THE AIR MASS SOUTH OF THE FRONT SHOULD REMAIN VERY CAPPED TODAY. DYNAMIC SUPPORT FROM THE SHORTWAVE PROBABLY WILL NOT ARRIVE UNTIL LATE EVENING...AND LOOKS TO REMAIN OVER THE NORTHERN HALF OF THE STATE. SEVERAL SHORTWAVES ARE THEN FORECAST TO IMPACT THE AREA FRIDAY INTO EARLY SUNDAY MORNING. TIMING ALL OF THESE WAVES IS A NIGHTMARE...SO FORECAST PACKAGE RELIED HEAVILY ON CONTINUITY...12 UTC GFS/NAM...09 UTC SREF MEAN...00 UTC ECMWF BLENDED TOGETHER WITH RELEVANT MOS PRECIPITATION GUIDANCE. CONCERNING TEMPERATURES...FRONTAL PASSAGE WILL CAUSE AN ABRUPT END TO THE HOT TEMPERATURES IN NORTH DAKOTA...ALTHOUGH NEAR AVERAGE TEMPERATURES SHOULD REMAIN UNTIL THE STRONGER FRONT PASSES ON SATURDAY AFTERNOON/EVENING. THEREAFTER...IT APPEARS THAT TEMPERATURES WILL REMAIN BELOW AVERAGE WELL INTO THE LONG TERM. LONG TERM...MONDAY THROUGH THURSDAY THE MODELS ALL AGREE IN OVERALL TREND ON THE BROAD SCALE BRINGING AN UPPER LEVEL TROUGH INTO THE PLAINS. LOOKS LIKE MONDAY THROUGH THURSDAY WILL HAVE A SLIGHT CHANCE OF TSTMS AND SHOWERS AND ANOTHER ROUND OF COOLER WEATHER. AVIATION...MAIN WEATHER FACTOR TONIGHT WILL BE THE DEVELOPMENT OF THUNDERSTORMS MAINLY ALONG AND WEST OF A NEARLY STATIONARY FRONT THAT EXTENDED FROM BOWMAN TO ROLLA AT 19Z. IF THUNDERSTORMS DEVELOP...THE POTENTIAL IS FOR STRONG WINDS AND HAIL SIMILAR TO LAST NIGHT. FIRE WEATHER...ANOTHER DAY OF HOT TEMPERATURES IS ONGOING FOR AREAS SOUTH OF THE FRONT STRETCHING FROM NORTHEASTERN INTO SOUTHWESTERN NORTH DAKOTA. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN IN THE 20S AND 30S PERCENT TODAY...SO ANY LIGHTNING STRIKING THE GROUND AWAY FROM PRECIPITATION MAY SPARK A FIRE OR TWO. THEREAFTER...MINIMUM RELATIVE HUMIDITIES SHOULD REMAIN ABOVE THE MIDDLE 30S PERCENT DUE TO COOLER TEMPERATURES BEHIND THE FRONT AND NEARBY PRECIPITATION. EXPECT WINDS OUT OF THE NORTH/NORTHEAST NORTH OF THE FRONT AND SOUTH/SOUTHEAST ON THE SOUTH SIDE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 13, 4:51 AM CDT, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT THU AUG 13 2009 NDZ001>005-009>013-017>023-025-031>037-141000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN- 451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A SLIGHT CHANCE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. NDZ040>048-050-051-141000- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT THU AUG 13 2009 /351 AM MDT THU AUG 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...AND A GOOD CHANCE FRIDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE FRIDAY AFTERNOON AND NIGHT. THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS CONTINUES INTO SUNDAY WITH ONLY A SLIGHT CHANCE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JV
In the hours before
Local storm report, Aug 14, 12:29 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM HAIL THEODORE ROOSEVELT NATI 47.60N 103.26W
08/14/2009 E0.88 INCH MCKENZIE ND TRAINED SPOTTER
&&
PJALocal storm report, Aug 14, 2:28 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM HAIL PARSHALL 47.95N 102.14W
08/14/2009 E1.00 INCH MOUNTRAIL ND LAW ENFORCEMENT
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 12:32 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 58 min |
| Aug 14, 1:18 AM CDT | Areal Flood Advisory | BIS | Dunn, McKenzie, Mountrail | 6 hr |
| Aug 14, 1:31 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 59 min |
| Aug 14, 1:54 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 51 min |
| Aug 14, 2:22 AM CDT | Areal Flood Advisory | BIS | Golden Valley, McKenzie | 6 hr |
| Aug 14, 2:59 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 61 min |
| Aug 14, 3:42 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 48 min |
| Aug 14, 4:07 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 33 min |
| Aug 14, 4:30 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 45 min |
| Aug 14, 5:16 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 41 min |
| Aug 14, 6:29 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 46 min |
| Aug 14, 4:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, McIntosh | 62 min |
| Aug 14, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 62 min |
| Aug 14, 6:03 PM CDT | Areal Flood Advisory | BIS | Kidder, Logan, Stutsman | 6 hr |
| Aug 14, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 58 min |
| Aug 14, 6:28 PM CDT | Flash Flood Warning | BIS | Stutsman | 5 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.